Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 41, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 21, 2008, 2:33 PM EDT for Pitt County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2008, 2:33 PM EDT (18:33 UTC)
- Expired
- Apr 21, 2008, 3:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 101 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 420 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 10:10 AM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 21, 10:10 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1010 AM EDT MON APR 21 2008
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL SLOWLY DRIFT ACROSS THE REGION
THROUGH TONIGHT. THE LOW WILL DRIFT SOUTHEAST OF THE AREA
TUESDAY NIGHT...WITH HIGH PRES BUILDING BACK IN WEDNESDAY
THROUGH FRIDAY. A COLD FRONT WILL APPROACH THE REGION THIS
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
A CLEARLY VISIBLE LOW ON SAT AND RADAR OVER THE REGION THIS
MORNING. THE BEST DYNAMICS AND MOISTURE TRANSPORT WILL CONTINUE E
AND NE OF THE LOW CENTER AND HAVE CATEGORICAL POPS NE OF A LINE
FROM NEAR GREENVILLE TO CAPE LOOKOUT. BANDS OF SHOWERS WITH
IMBEDDED LINES OF CONVECTION WILL CONTINUE THROUGHOUT THE DAY OVER
THE OBX/NE REGION. WILL CONTINUE TO MONITOR FOR TRAINING OF HEAVY
RAINS...BUT GIVEN SWAMP/SANDY/RURAL CHARACTERISTICS OF THE NE AND
OBX...AM NOT INCLINED FOR A FLOOD WATCH. CANT RULE OUT LOCALIZED
PONDING OF WATER...ESP IN LOW LYING OR POOR DRAINAGE AREAS...BUT
DONT THINK WIDESPREAD FLOOD PROBLEMS LIKELY. LAPSE RATES STEEPEN
FURTHER TODAY AS THE CORE OF THE UPPER LOW SLIDES ACROSS THE
REGION AND WITH INCREASED INSTABILITY WITH SFC HEATING SHOWER AND
THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE ENTIRE REGION
THROUGH THE DAY AS WELL AND HAVE LIKELY POPS BY THIS AFTERNOON
ELSEWHERE. THE MAIN THREAT FROM THE THUNDERSTORMS TODAY WILL BE
MARGINALLY SEVERE HAIL. HAVE LOWERED TEMPS BASED ON N FLOW ALONG
COASTAL PLAINS. CONSIDERABLE CLOUDINESS COMBINED WITH LOWERING
THICKNESSES SHOULD MAKE IT A STRUGGLE FOR TEMPS TO TOP THE UPPER 60S
TODAY. ON THE WARM SECTOR IN THE E COULD SEE NEAR 70 TEMPS. SHOWERS
ACTIVITY WILL DIMINISH TONIGHT WITH LOSS OF SFC HEATING AND THE LOW
DRIFTING TO THE SRN PORTION OF THE CWA AND HAVE POPS TAPERING BACK
TO CHANCE AFTER MIDNIGHT. ABUNDANT CLOUD COVER AND LOW HEIGHTS IN
THE VICINITY OF THE LOW WILL KEEP TEMPS DOWN TODAY AND EXPECT HIGHS
IN THE MID TO UPPER 60S NE PORTION OF THE CWA TO LOWER 70S SW.
FAIRLY UNIFORM LOWS IN THE MID 50S TONIGHT WITH CLOUDS LIMITING
RADIATIONAL COOLING.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
THE UPPER LOW WILL CONTINUE TO DRIFT S OF THE REGION THROUGH THE
SHORT TERM WITH SFC HIGH PRES BUILDING IN FROM THE N AND AN UPPER
RIDGE BUILDING IN FROM THE W. MOIST ONSHORE NELY FLOW WITH WRAP
AROUND MOISTURE AND MARGINAL INSTABILITY IN THE VICINITY OF THE
UPPER LOW REMAINING TUE WILL CONTINUE CHANCE POPS ACROSS THE
REGION. NELY FLOW CONTINUES TUE NIGHT AND WED AND MODELS CONTINUE
TO BRING SOME WRAP AROUND MOISTURE INTO THE REGION INTO EARLY WED.
WILL CONTINUE SLIGHT CHANCE TO LOW END CHANCE POPS THROUGH WED
MORNING. NELY FLOW AND CLOUDS WILL KEEP TEMPS SLIGHTLY BELOW NORMAL
AGAIN TUE WITH HIGHS SIMILAR TO MONDAY. A SLOW WARMUP BEGINS
WED...ESPECIALLY SW SECTIONS AS NELY FLOW HOLDS TEMPS DOWN ACROSS
THE NERN COUNTIES. EXPECT TEMPS IN THE MID TO UPPER 60S NE TO MID
70S SW. ANOTHER MILD NIGHT TUE NIGHT WITH LOWS IN THE 5OS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
SFC HIGH PRES SLIDES S INTO THE REGION WED NIGHT AND THU WITH
UPPER RIDGING BUILDING ALOFT BRINGING DRY CONDITIONS AND A WARMING
TREND ACROSS THE REGION. HIGHS WARM TO THE UPPER 70S TO AROUND 80
AWAY FROM THE COAST THU AND FRI WITH HIGHS IN THE AROUND 70 TO
LOWER 70 COASTSIDE. MODELS NOT IN GOOD AGREEMENT WITH A FRONTAL
SYSTEM APPROACHING THE REGION THIS WEEKEND AND USED A BLEND OF
GRIDDED MOS AND HPC KEEPING SLIGHT CHANCE TO LOW END CHANCE POPS
SAT THROUGH SUN.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
IFR CONDITIONS AT THE INLAND TAF SITES WITH LOW CEILINGS AT PGV
AND OAJ AND FOG/DRIZZLE AT KINSTON. AT EWN...MORE BREAKS IN THE
CLOUDS WITH MVFR. THINK CONDITIONS WILL GRADUALLY IMPROVE INTO THE
AFTERNOON WITH MORE BREAKS IN THE CLOUDS...BUT STILL LIKELY TO
FALL INTO MVFR AND PERHAPS OCCASIONAL IFR WITH THE DEVELOPMENT OF
SHOWERS/TSTMS.
WEATHER WILL REMAIN UNSETTLED INTO TUESDAY AS UPPER LOW SLOWLY
MOVES SOUTHEAST ACROSS THE AREA. WILL SEE ADDITIONAL SHOWERS AND
TSTMS DEVELOP WITH DAYTIME HEATING RESULTING IN MVFR CONDITIONS
AND ISOLATED IFR CONDITIONS IN HEAVIER SHOWERS. SOME DRYING WILL
LEAD TO VFR CONDITIONS WEDS INTO FRI.
&&
.MARINE...
SCA FOR SEAS CONTINUES NORTH OF CAPE LOOKOUT WITH 6 FT REPORTED AT
BOTH THE DUCK COE PIER AND DIAMOND BUOY. MADE JUST MINOR CHANGES
TO CURRENT MARINE FORECAST TO CLEAN UP MORNING WORDING AND
INCREASE WINDS JUST A BIT BASED ON CURRENT OBSERVATIONS AS BEST
GRADIENT REMAINS OVER THE NORTHERN WATERS.
AS THE UPPER LOW AND ATTENDANT SFC LOW VERY SLOWLY PROGRESS SE
AWAY FROM THE COAST THRU THURSDAY...PERSISTENT EASTERLY FETCH AND
BACKSWELL ENERGY WILL BUILD SEAS OF 6 TO 8 FEET OVER THE WATERS
NORTH OF LOOKOUT. SMALL CRAFT ADVISORY CONDITIONS FOR SEAS ARE
LIKELY OVER THOSE WATERS INTO LATE THURSDAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THURSDAY FOR AMZ150-152-
154.
SMALL CRAFT ADVISORY FROM 11 AM TUESDAY TO 5 PM EDT THURSDAY
FOR AMZ156.
&&
SYNOPSIS...SK
NEAR TERM...SJ
SHORT TERM...SK
LONG TERM...SK
AVIATION...CTC
MARINE...CTCHazardous weather outlook, Apr 21, 5:22 AM EDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 522 AM EDT MON APR 21 2008 NCZ029-044>047-079>081-090>095-098-104-220930- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS HYDE- 522 AM EDT MON APR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY AS LOW PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-220930- OUTER BANKS DARE- 522 AM EDT MON APR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OUTER BANKS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS NORTH OF CAPE HATTERAS TODAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY AS LOW PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 21, 1:42 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 142 PM EDT MON APR 21 2008 NCZ093-095-211830- CRAVEN-CARTERET- 142 PM EDT MON APR 21 2008 ...STRONG THUNDERSTORMS WILL AFFECT CARTERET AND CRAVEN COUNTIES UNTIL 230 PM EDT... AT 142 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM PELETIER...TO HAVELOCK...EAST TOWARDS SOUTH RIVER. SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Apr 21, 2:12 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 212 PM EDT MON APR 21 2008 NCZ029-044-079-080-090>095-098-212015- MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- CARTERET-ONSLOW- INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE... GREENVILLE...SNOW HILL...HOOKERTON...WASHINGTON...RIVER ROAD... WALLACE...WARSAW...ROSE HILL...KENANSVILLE...BEULAVILLE... MAGNOLIA...KINSTON...MAYSVILLE...POLLOCKSVILLE...NEW BERN... HAVELOCK...ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE... MINNESOTT BEACH...VANDEMERE...STONEWALL...MOREHEAD CITY... BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE 212 PM EDT MON APR 21 2008 ...STRONG STORMS WITH HAIL POSSIBLE THIS AFTERNOON... AFTERNOON CONVECTION DEVELOPING ACROSS THE REGION...MAINLY ALONG AND WEST OF HIGHWAY 17 INCLUDING THE COASTAL PLAINS...WILL HAVE A HIGH POTENTIAL OF PRODUCING HAIL. A COLD AREA OF LOW PRESSURE OVER THE REGION IS ALLOWING FOR RAPIDLY DEVELOPING SHOWERS AND THUNDERSTORMS WHICH CAN QUICKLY PRODUCE PEA SIZE HAIL IF NOT LARGER IN STRONGER STORMS. PEOPLE WITH INTERESTS OUTDOORS THIS AFTERNOON SHOULD MONITOR THEIR NOAA WEATHER RADIOS OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS THROUGHOUT THE AFTERNOON. HEAVY RAIN IN ADDITION HAIL WILL BE POSSIBLE WITH THESE STORMS.
Local storm report, Apr 21, 2:14 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
214 PM EDT MON APR 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL BRIDGETON 35.12N 77.02W
04/21/2008 E0.75 INCH CRAVEN NC PUBLIC
&&
CQUELLLocal storm report, Apr 21, 2:15 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT MON APR 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL SWANSBORO 34.69N 77.13W
04/21/2008 E1.00 INCH ONSLOW NC PUBLIC
&&
JSCHULZLocal storm report, Apr 21, 2:16 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
216 PM EDT MON APR 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL SWANSBORO 34.69N 77.13W
04/21/2008 E1.00 INCH ONSLOW NC PUBLIC
&&
JSCHULZLocal storm report, Apr 21, 2:20 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EDT MON APR 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL SWANSBORO 34.69N 77.13W
04/21/2008 E1.50 INCH ONSLOW NC PUBLIC
&&
CQUELLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:18 PM EDT | Special Marine Warning | MHX | 42 min | |
| Apr 20, 8:25 PM EDT | Special Marine Warning | MHX | 95 min | |
| Apr 20, 8:47 PM EDT | Special Marine Warning | MHX | 88 min | |
| Apr 20, 9:27 PM EDT | Areal Flood Advisory | MHX | Pitt | 2 hr |
| Apr 20, 9:43 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Pitt | 35 min |
| Apr 20, 10:17 PM EDT | Special Marine Warning | MHX | 58 min | |
| Apr 20, 11:07 PM EDT | Areal Flood Advisory | MHX | Dare | 3 hr |
| Apr 20, 11:16 PM EDT | Special Marine Warning | MHX | 89 min | |
| Apr 21, 8:29 AM EDT | Special Marine Warning | MHX | 61 min | |
| Apr 21, 9:28 AM EDT | Special Marine Warning | MHX | 62 min | |
| Apr 21, 11:47 AM EDT | Areal Flood Advisory | MHX | Dare, Hyde, Tyrrell | 4 hr |
| Apr 21, 12:51 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven | 39 min |
| Apr 21, 1:29 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 46 min |
| Apr 21, 1:55 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven | 50 min |
| Apr 21, 2:04 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Onslow | 41 min |
| Apr 21, 2:14 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven | 46 min |
| Apr 21, 2:15 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 45 min |
| Apr 21, 2:26 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 49 min |
| Apr 21, 2:58 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 47 min |
| Apr 21, 3:09 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Pitt | 51 min |
| Apr 21, 3:42 PM EDT | Areal Flood Advisory | MHX | Dare, Hyde | 3 hr |
| Apr 21, 4:12 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 48 min |
| Apr 21, 4:30 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Onslow | 45 min |
| Apr 21, 4:35 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 40 min |
| Apr 21, 5:08 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.